Common medications could cause weight gainHealth
It's no secret that as we age it gets harder to lose weight and keep it off. What's less well known is that certain medications can make matters worse. In fact, some of the culprits are drugs used to treat common health conditions, like diabetes and high blood pressure.
"This kind of weight gain may go unnoticed for some time," says Robert J. Weber, RPh, Pharm.D., administrator of pharmacy services at Ohio State University's College of Pharmacy. The main reason is that medication-related weight gain often occurs slowly, as in months or years as opposed to days or weeks. Here, Weber shares some tips so you can understand and mitigate the effects of certain medicines so you can stay healthy.
Learn about side effects.
"With any medicine, you need to weigh the benefits against the side effects," says Weber. In some cases, switching drugs may ease weight gain. However, if your medication is working well, it is likely smarter to make lifestyle changes, like exercising more or eating healthier, to stave off unwanted pounds. You should never alter your drug regimen without speaking to your doctor first.
Use the rule of halves.
Portion control can help you lose weight without altering your medication regimen. If counting calories sounds too complicated, Weber suggests simply halving each of your meals. "Take what you'd normally eat and split it with your spouse or save it for your next meal," says Weber.
Break the cycle with cycling.
Regular workouts can prevent or reverse some of the chronic conditions that require medication. Aim for 150 minutes or more of moderately intense aerobic physical activity per week. While walking, running, and dancing are all great options, Weber suggests riding a bike or trying indoor cycling. "It's very low impact and easy on joints while still being very good for your heart health," he says. Talk to your doctor before beginning any fitness routine.
Track your weight over time.
Keeping an eye on the scale each week can alert you to weight gain before it becomes a bigger problem. Even a few extra pounds are worth speaking to your doctor about, advises Weber, because together you can create a healthy weight-loss plan.
Medications That May Contribute to Weight Gain
Antihistamines: Even OTC versions can boost appetite by interfering with the brain's ability to sense fullness. Ask your doctor about a reduced dosage or alternate allergy treatments.
Beta-blockers: These blood-pressure medications can lead to low energy and less movement. Weight-neutral versions exist, but you can also try to exercise more, which is good for your heart.
Corticosteroids: Because these anti-inflammatories affect insulin resistance, they can increase blood sugar and fat stores. Take them for as short a duration as possible and ask about nasal sprays, which may have less impact on weight.
Diabetes medications: These act on the body's use of insulin and blood sugar and can increase retention of fat and water. Taking these drugs is important, so discuss how to safely lose weight. If you're successful, you may require less of these medications.